Thunderstorm Wind, Tuscola
- When
- May 21, 5:09 PM EST
- Where
- Tuscola County, 2.56 mi NW of Fairgrove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -83.580
Power poles reported blown down.
A severe thunderstorm impacted Tuscola County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm impacted Tuscola County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 21, 2:50 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 PM EDT TUE MAY 21 2013 .SHORT TERM...THROUGH TONIGHT SOUTHEAST MICHIGAN REMAINS FIRMLY POSITIONED WITHIN DEEP MID LEVEL SOUTHWEST FLOW WORKING AROUND THE EASTERN EXTENSION OF THE PREVALENT CLOSED LOW STILL HOVERING OVER EASTERN SD. FOCUS THROUGH THE EVENING REMAINS ON CONVECTIVE POTENTIAL AND ANY CORRESPONDING SEVERE RISK. DEFINED LOW LEVEL INSTABILITY GRADIENT AND BETTER LAPSE RATE ENVIRONMENT THAT EMERGED EARLIER TODAY UNDER FULL SUN MODULATING NOW WITH THE PROGRESSIVE PASSAGE OF A REMNANT MCV. RECENT AREA OBSERVATIONS AND SPC MESOANALYSIS SHOW THE EFFECTIVE DOWNTURN IN THE AMBIENT INSTABILITY (MLCAPE LESS 500 J/KG) PROMPTED BY SOME DEGREE OF BOUNDARY LAYER DRYING AND SLIGHT WARMING THROUGH THE MID LEVELS. 18Z DTX UPPER AIR SOUNDING SAMPLING THE LEAD EDGE OF THIS TRANSITIONING ENVIRONMENT SHOWS A FAIRLY SHALLOW UNSTABLE LAYER... MARKED BY WEAK CAPPING. THE PRESENCE OF JUST SOME AGITATED HIGH BASED CU AND SCATTERED SHOWERS THUS FAR SUGGESTS FORMIDABLE MID LEVEL WARMTH DOES EXIST TO HINDER THE POTENTIAL FOR BETTER UPDRAFT GROWTH. OTHER AREA OF FOCUS EXISTS WITHIN THE COMBINATION OF THE ENHANCED LOW LEVEL CONVERGENCE ZONE SLIPPING OFF THE LEE OF LAKE MICHIGAN AND THE EASTWARD PROPAGATING SOME DEGREE OF MOISTURE POOLING ALONG THIS BOUNDARY IS SUPPORTING CONVECTIVE DEVELOPMENT. THERE IS AT LEAST A LOW PROBABILITY FOR THIS ACTIVITY TO ATTAIN ENOUGH FORWARD MOMENTUM TO WORK INTO NORTHERN SECTIONS OF THE AREA YET TODAY. ALL THIS POINTS TOWARD RETAINING JUST A LOW POP THROUGH THE EARLY EVENING PERIOD. SHOULD A MORE ROBUST UPDRAFT MANAGE TO WORK THROUGH THE CAP...AN ISOLATED SEVERE WIND/HAIL RISK DOES EXIST THROUGH THIS EVENING GIVEN SUFFICIENT DEEP LAYER SHEAR TO RETAIN A MORE ORGANIZED STRUCTURE. GENERAL SUBSIDENCE IN THE WAKE OF THE MCV WILL PROVIDE A PERIOD OF DRY AND RELATIVELY STABLE CONDITIONS HEADING INTO TONIGHT. HOWEVER A RENEWED CORRIDOR OF THETA-E ADVECTION WORKING ALONG THE EASTERN EDGE OF THE UPPER JET AXIS OVER THE MIDWEST WILL WORK OVERNIGHT. THIS PROCESS MAY PROVIDE ENOUGH MID LEVEL DESTABILIZATION TO SUPPORT SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT...ESPECIALLY IF ARRIVING ATTENDANT TO A WEAK PV FILAMENT AND/OR REMNANT MCV STREAMING OUT OF THE MID MS VALLEY. FORECAST LOWS FOR TONIGHT THAT OF GENERAL AIRMASS PERSISTENCE... READINGS AGAIN IN THE LOW TO MID 60S. && .LONG TERM... A STRONG NORTHERN STREAM TROUGH CURRENTLY DROPPING SOUTH THROUGH HUDSON BAY WILL LEAD TO A PATTERN SHIFT OVER THE NEXT COUPLE OF DAYS...AS THE LARGE UPPER LEVEL LOW CENTERED OVER EASTERN SOUTH DAKOTA SHOULD BE ABLE TO BE PICKED UPPED AND ABSORBED WITH THE PREVIOUSLY MENTIONED NORTHERN STREAM TROUGH. MEANWHILE...MORE OF A SHORT TERM PRESSING MATTER IS THE POTENT SHORTWAVE COMING OUT OF THE PANHANDLE OF TEXAS...WHICH WILL BE CATAPULTED TO THE NORTHEAST AND ABSORBED WITHIN THE NORTHERN PLAINS CIRCULATION. GOOD HEIGHT FALLS SPREADING INTO THE GREAT LAKES REGION TOMORROW...WITH THE MAX CENTER TRACKING THROUGH SOUTHERN LAKE MICHIGAN NORTHEAST INTO SAGINAW BAY...WHICH SHOULD MATCH UP FAIRLY WELL WITH THE MAIN SURFACE LOW TRACK. THE 12Z UKMET IS THE STRONGEST/DEEPEST WITH THE SURFACE WAVE...WITH THE REGIONAL GEM A BIT WEAKER...BUT STILL IN THE SAME BALL PARK. THE WIND FIELDS TOMORROW WILL BE CONDUCIVE FOR SEVERE WEATHER (BOWING LINE SEGMENTS)...AS 850 MB WINDS ADVERTISED AROUND 40 KNOTS...WITH EVEN MORE IMPRESSIVE 55-60 KNOT 700 MB JET SLICING THROUGH SOUTHEAST MICHIGAN DURING PEAK HEATING. LOW LEVEL WIND SHEAR (0-1 KM) ALSO LOOKS PRETTY GOOD WITH 25 KNOTS TO POSSIBLY AS HIGH AS 30 KNOTS...LEADING TO A TORNADIC THREAT...ALONG AND SOUTH OF M-59 WHICH LOOKS TO BE THE PRIME LOCATION OF THE TRIPLE POINT. AS USUAL...INSTABILITY IS ALWAYS THE DECIDING FACTOR. GOOD ISENTROPIC ASCENT IN THE MORNING COUPLED WITH SOLID INSTABILITY (SHOWALTER INDEX OF -2 TO -4) WILL LIKELY LEAD TO SHOWERS AND THUNDERSTORMS IN THE MORNING HOURS...WHICH WILL TEND TO LIMIT OUR DIURNAL INSTABILITY. HOWEVER...ANY BREAKS/LULL IN ACTIVITY OR ADVECTIVE PROCESS (SURFACE DEW PTS POTENTIALLY CLIMBING INTO UPPER 60S) AS WE HEAD INTO THE AFTERNOON...COULD BE SUFFICIENT TO GENERATE CAPES ON THE ORDER OF 1000 J/KG OR BETTER...WHICH WILL PROBABLY BE THE MARKER TO PRODUCE SEVERE WEATHER WITH THE PREVIOUSLY DESCRIBED AMOUNT OF WIND SHEAR. ALSO OF NOTE...IS THE MAJORITY OF CAPE IS IN THE LOW/MID LEVELS (850-500 MB)...ALSO A POSITIVE FOR SEVERE WEATHER AND ISOLATED TORNADO. STILL...WIDESPREAD CONVECTION THROUGH THE DAY OVER SOUTHEAST MICHIGAN OR FARTHER SOUTH OVER THE NORTHERN OHIO VALLEY COULD LIMIT THE INSTABILITY TO THE MORE MANAGEABLE 500 J/KG OR LESS...PREVENTING ORGANIZED SEVERE STORMS/STRONGER WINDS FROM DESCENDING TO GROUND. UPPER LEVEL TROUGH AXIS TRACKING INTO THE CENTRAL GREAT LAKES ON THURSDAY...WITH ANOTHER COLD FRONT SWINGING THROUGH EARLY IN THE DAY SHOULD BE SHOULD BE SUFFICIENT TO TOUCH OF SHOWERS WITH DECENT TRAILING 850-700 MB THETA-E RIDGE AXIS MOVING THROUGH AND EQUALLY IMPORTANT STRONG AND SHARP DRY PUSH INTO NORTHERN LOWER MICHIGAN BY DAYS END. MUCH COLDER AIR WILL BE FILTERING IN THROUGH THE DAY...AS 850 MB TEMPS FORECASTED TO FALL TO NEAR ZERO TOWARD 00Z FRIDAY...THUS HIGHS SHOULD NOT BE MUCH HIGHER THAN THE MORNINGS LOW (UPPER 50S). NORTHWEST UPPER LEVEL CONFLUENT FLOW THEN LOOKS TO BE DOMINATING OUR WEATHER FRIDAY AND INTO THE WEEKEND...ALLOWING A STRONG HIGH FOR (LATE MAY STANDARDS) TO BUILD INTO THE GREAT LAKES REGION...INTO MONDAY...PER 12Z EURO. BEST RADIATORS (THUMB REGION...ETC) STAND GOOD CHANCE OF FALLING INTO THE 30S AT NIGHT WITH FROST POSSIBLE. ASSUMING THERE IS NOT A HUGE CU UP DURING THE DAYTIME HOURS...WOULD EXPECTED MAXES TO REACH AND EXCEED 60 DEGREES AS WE MIX ABOVE 850 MB WITH LATE MAY ISOLATION. && .MARINE... MODEST SOUTHERLY WINDS WILL REMAIN IN PLACE THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM SLOWLY LIFTS EAST OUT OF THE UPPER MIDWEST. A WARM AND UNSTABLE ENVIRONMENT WILL BRING A CHANCE OF THUNDERSTORMS DURING THIS TIME. WINDS WILL SHIFT TO THE NORTH ACROSS ALL WATERS BY THURSDAY MORNING...AS THE LOW AND TRAILING COLD FRONT PUSH OFF TO THE EAST. THESE CONDITIONS WILL PUSH WINDS AND WAVES CLOSE TO SMALL CRAFT CRITERIA ON THURSDAY OVER LAKE HURON. && .AVIATION...ISSUED 117 PM EDT TUE MAY 21 2013 //DISCUSSION... A DEEP SOUTHWEST FLOW WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE TAF PERIOD. WHILE THIS WILL LEAVE THE LOCAL ENVIRONMENT RELATIVELY MOIST AND UNSTABLE...PROSPECTS OF THUNDERSTORM DEVELOPMENT REMAIN QUITE ILL-DEFINED. RECENT OBSERVATIONAL/ SATELLITE TRENDS AND MODEL GUIDANCE WOULD SUGGEST ANY POTENTIAL DEVELOPMENT LATE THIS AFTERNOON WILL TEND TO REMAIN WIDELY SCATTERED IN COVERAGE. A DEEPENING MIXED LAYER WILL LEAD TO SOME SOUTHWESTERLY WIND GUSTS IN THE 20 KNOTS RANGE THROUGH PEAK HEATING. FOR DTW...A LOW PROBABILITY DOES EXIST FOR THUNDERSTORMS TO IMPACT THE TERMINAL LATE THIS AFTERNOON AND EVENING. HOWEVER THE POTENTIAL NOW APPEARS TOO LIMITED GIVEN THE QUESTION OF COVERAGE TO INCLUDE A SPECIFIC MENTION. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN THUNDERSTORM OCCURRANCE FROM MID AFTERNOON INTO THE EVENING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...MR LONG TERM....SF MARINE.......MR AVIATION.....MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 411 PM EDT TUE MAY 21 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-220900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 411 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM CONTAINING WIND GUSTS TO 60 MPH AND 1 INCH HAIL REMAINS POSSIBLE THROUGH THIS EVENING. STORM MOTION WILL BE TO THE NORTHEAST AT 35 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR OVER SOUTHEAST MICHIGAN WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE ON WEDNESDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 411 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM CONTAINING WIND GUSTS TO 60 MPH AND 1 INCH HAIL REMAINS POSSIBLE THROUGH THIS EVENING. STORM MOTION WILL BE TO THE NORTHEAST AT 30 KNOTS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE CENTRAL GREAT LAKES WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 506 PM EDT TUE MAY 21 2013 MIZ047-048-053-212200- BAY-MIDLAND-SAGINAW- 506 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FREELAND...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FREELAND BY 515 PM EDT... AUBURN BY 525 PM EDT... ZILWAUKEE BY 535 PM EDT... BAY CITY BY 540 PM EDT... ESSEXVILLE BY 545 PM EDT... MUNGER BY 550 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 534 PM EDT TUE MAY 21 2013 MIZ048-053-212230- BAY-SAGINAW- 534 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SAGINAW...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ZILWAUKEE BY 540 PM EDT... BAY CITY BY 550 PM EDT... ESSEXVILLE AND MUNGER BY 555 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Detroit radar (KDTX), 95 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power poles reported blown down.
Large tree blown down, along with 12 inch limbs.
Six to eight inch tree limbs down.
A small shed was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452747, 452748, 452749, 452750.